MAUDE Adverse Event Report: C.R. BARD INC. (COVINGTON) -1018233 CLOSED WOUND SUCTION; WOUND DRAIN

C.R. BARD INC. (COVINGTON) -1018233 CLOSED WOUND SUCTION; WOUND DRAIN
Catalog Number 0070740
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Sepsis (2067); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 10/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete, a supplemental report will be filed.Udi format updated with available product information per gudid.H11: sections a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that patient experienced severe postoperative infection (sepsis) requiring five additional surgeries following bilateral mastectomy.Patient experienced life-threatening infection, weeklong hospitalization, removal of reconstruction and 5 reoperations due to severe scarring and tissue damage, prolonged recovery, pain/suffering, financial loss, emotional and physical trauma.
 
Additional Manufacturer Narrative
The reported event was inconclusive because this investigation did not result in any additional findings and no sample was available for evaluation.The reported event is addressed within the labeling as it state: iv.Precautions: * ensure that the wound site is dry and free of debris before closure.* the surgeon must determine the number of drains needed for an effective drainage of the entire wound site.* the junction between the tubing and tissue at the drain entrance site must be air-tight for effective functioning of the system.* if the drain is occluded, irrigation and/or aspiration of the drain may be required.* the quality and quantity of drained fluid must be regularly monitored and reported to the surgeon.* reservoir, once full, must be emptied per hospital protocols.Failure to do so will result in incomplete drainage.* suction must be discontinued prior to the removal of the drain.* di(2-ethylhexyl) phthalate (dehp) is a plasticizer used in some polyvinyl chloride medical devices.Dehp has been shown to produce a range of adverse effects in experimental animals, notably liver toxicity and testicular atrophy.Although the toxic and carcinogenic effects of dehp have been well established in experimental animals, the ability of this compound to produce adverse effects in humans is controversial.There is no evidence that neonates, infants, pregnant and breast feeding women exposed to dehp experience any related adverse effects.However, a lack of evidence of causation between dehp-pvc and any disease or adverse effect does not mean that there are no risks.Warnings: * an effective closed suction drain system requires maintenance of the system to preserve patency.The drain must not be allowed to occlude nor the reservoir to completely fill; and reservoir must be maintained in order for the system to function properly.If the system is not maintained properly, surgical complications including hematomas may result.* blood collected using the evacuator must not be re-infused as it may be a cause of potential infections.* do not use in patients who are allergic to materials used in bd¿ drain products.* do not bypass or inactivate the anti-reflux valve.Vi.Complications: * this is a single use device.Do not resterilize any portion of this device.Reuse and/or repackaging may create a risk of patient or user infection, compromise the structural integrity and/or essential material and design characteristics of the device, which may lead to device failure, and/or lead to injury, illness or death of the patient.* severe allergic reactions or illness may result in patients who are allergic to materials used in bd¿ drain products.* complications which may result from the use of this suction drainage system include the risks associated with methods utilized in the surgical procedure as well as the patient degree of intolerance to any foreign object in the body.The dhr review could not be performed without a lot number.No additional actions can be taken at this time.Correction: e udi format updated with available product information per gudid.H11: sections a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that patient experienced severe postoperative infection (sepsis) requiring five additional surgeries following bilateral mastectomy.Patient experienced life-threatening infection, weeklong hospitalization, removal of reconstruction and 5 reoperations due to severe scarring and tissue damage, prolonged recovery, pain/suffering, financial loss, emotional and physical trauma.Per additional information received via email on (b)(6) 2025, it was reported that patient ended up having to have surgery during my hospital stay for removal of the reconstructed breast and damaged tissue due to the gram negative serratia marcescens bacterial infection from drains.The patient ended up having to only have one breast for a few months while tissue healed.Then underwent the expander procedure and 5 surgeries to try and re-reconstruct that side of my chest.It still has complications and the damaged tissue/scar tissue isn¿t allowing an implant to stay in place so the breast reconstruction isn¿t holding and i have to go back for more surgeries to fix.My body needed a break though because the infection and multiple surgeries took a havoc on my immune system and blood counts.I will be starting the process back up come (b)(6) 2026.The patient had both physical trauma and emotional trauma due to all of this as well as significant financial loss.Financial loss stems not only from medical bills (ambulance between hospitals, extended hospital stay, five additional surgeries so far, prosthetics, therapy, etc) but also because i¿m a group fitness instructor part time and haven¿t been able to teach my classes given the surgeries, healing, and over all muscle damage and scar tissue the left side of my chest.The patient was young, was healthy and caught my dcis early so was a perfect candidate for the bilateral mastectomy straight to reconstruction.I was supposed to be out for 6 to 8 weeks and then be able to start teaching again and it¿s now been 26 months with out a true end to this process yet in sight.

Brand Name
CLOSED WOUND SUCTION
Common Device Name
WOUND DRAIN
Manufacturer (Section D)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer (Section G)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington, GA 30014
7707846100
MDR Report Key23381288
Report Number1018233-2025-09535
Device Sequence Number15614460
Product Code GCY
UDI-Device Identifier00801741049569
UDI-Public(01)00801741049569
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0070740
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2025
Supplement Date Received by Manufacturer12/19/2025
Initial Report FDA Received Date10/24/2025
Supplement Report FDA Received Date01/08/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age43 YR
Patient SexFemale
Patient Weight66 KG
Patient RaceWhite